Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 199, NWS Northern Indiana

August 26, 2000Williams County, Ohio; Steuben County, Indiana; Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 26, 2000, 8:52 PM EDT for Williams County, Ohio; Steuben County, Indiana; Hillsdale County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 26, 2000, 8:52 PM EDT (00:52 UTC)
Expired
Aug 26, 2000, 9:40 PM EDT
In force
48 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Steuben County, IN, Hillsdale County, MI, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 9:09 PM EDTThunderstorm WindCamden, MINumerous trees down throughout town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 270055
SVRFWA
INC151-MIC059-OHC171-270140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
852 PM EDT SAT AUG 26 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEUBEN COUNTY IN INDIANA
  SOUTHERN HILLSDALE COUNTY IN MICHIGAN
  NORTHERN WILLIAMS COUNTY IN OHIO

* UNTIL 940 PM EDT(840 PM EST)

* AT 852 PM EDT(752 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING
  FROM 12 MILES NORTHEAST OF READING TO MONTGOMERY TO 7 MILES WEST OF
  ORLAND...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE
  THUNDERSTORMS...
  ANGOLA
  WALDRON
  MONTPELIER
  EDON

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORIT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:22 PM EDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 26, 3:22 PM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
222 PM EST SAT AUG 26 2000

MCV MOVG THRU NE IL APPEARS TO BE MAIN LIFTING MECHANISM CAUSING
SHOWERS AND TSTMS OVR FA ATTM. NO SGFNT WX APPEARS ASSOCD WITH VORT
MAX MOVG SE INTO SW WI. THUS, XPCG BAND OF SHOWERS AND TSTMS MOVG
THRU AREA ATTM TO BE IT FOR THIS SYSTEM. PLAN ON FCSTG SCT
SHWRS/TSTMS ENDING EARLY OVR MOST OF FA, EXCEPT LIKELY THIS EVE OVR
FAR NE, AND DRY FAR SW. INSTABILITY LIMITED WITH LI'S ARND -3C.
WOLCOTT PROFILER SHOWED LITTLE 0-3KM DIRECTIONAL OR SPEED SHEAR AND
WINDS IN THIS LAYER ONLY ARND 20KTS IN THE PRE-STORM ENVIRONMENT.
THUS, SVR WX NOT EXPECTED. SUBSIDENCE BEHIND S/WV SHD CLEAR SKIES OUT
OVRNGT. LGT WIND AND ADDITIONAL LOW LVL MOISTURE AS A RESULT OF
RAINFALL SHD LEAD TO SOME PATCHY FOG BY MORNING. MOS LOWS IN L-M60S
FOR TNGT LOOK REASONABLE.

THERMAL TROF ALOFT SHD STILL BE OVR AREA SUN MORNING. WITH LINGERING
LOW LVL MOISTURE SHD BE GOOD CU DVLPMNT. SUBSIDENCE AND WARMING
ALOFT DURING THE DAY AS S/WV CONTS TO MOVE SE AND RIDGE BUILDS EAST
FROM PLAINS STATES SHD PREVENT ANY INSTABILITY SHWRS FROM FORMING
OVR OUR AREA. H925 TEMPS FCSTS SUGGESTS HIGHS WL BE 83-86 WHICH IS IN
GOOD AGREEMENT WITH MOS TEMPS.

UPR LVL RIDGE EXPECTED TO CONTINUE BUILDING OVR THE AREA SUN NGT AND
MON AS STRONG TROF MOVES EAST FROM WRN CAN/PAC NW TO CENTRAL
CAN/DAKS BY 00Z TUE. ETA/AVN IN GOOD AGREEMENT AND CONSISTENT WITH
00Z MRF IN FCSTG SFC CDFNT FM NW WI TO WRN NEB BY THAT TIME. MRF
INDICATED THIS FRONT WUD DROP ACRS FA TUE NGT/WED. UPR LVL RIDGE
FCST TO CONT TO BUILD OVR AREA DURING THAT TIME WHICH MAY CAP ANY
CONVECTION, HWVR, WL BE QUITE UNSTABLE WITH MRF FCST -5 LI'S 00Z
WED/00Z THU, SO WL CONT WITH CHC OF TSTMS FOR WED. 850MB TEMP FCSTS
SUGGEST FMR AND MRF MOS MAX TEMPS MAY BE A BIT ON THE COOL SIDE.

.IWX...NONE.

JT

In the hours before

Local storm report, Aug 26, 5:27 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
427 PM EST SAT AUG 26 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    5 W ELMIRA                IN   WIND DAMAGE
08/26/00   LAGRANGE                       TREES DOWN IN EASTERN
                                          LAGRANGE COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0425 PM    PLEASANT LAKE             IN   .75 INCH HAIL
08/26/00   STEUBEN                        REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Aug 26, 7:26 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
626 PM EST SAT AUG 26 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    2 W SOMERSET CENTER       MI   WIND DAMAGE
08/26/00   HILLSDALE                      TREES DOWN. WINDOWS
                                          BLOWN OUT OF MOBILE
                                          HOME. REPORTED BY
                                          EMERGENCY MANAGEMENT.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:24 PM EDTSevere Thunderstorm WarningIWXFulton36 min
Aug 26, 9:34 PM EDTSevere Thunderstorm WarningIWXWilliams56 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Severe Thunderstorm Warnings in Indiana, 2000Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.